Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 286, NWS Little Rock, AR

August 1, 2012Independence County, Sharp County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 1, 2012, 7:30 PM CDT for Independence County, Sharp County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 7:30 PM CDT (00:30 UTC)
Expired
Aug 1, 2012, 8:00 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Independence County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:06 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 1, 7:06 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
706 PM CDT WED AUG 1 2012

.AVIATION...
UPPER LEVEL IMPULSE MOVING THROUGH THE NORTH WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AREA FOR THE NEXT SEVERAL HOURS.
THE STORMS MAY PRODUCE BRIEF GUSTY WINDS THIS EVENING. ONCE THE
SYSTEM CLEARS THE AREA...ONLY MID TO HIGH LEVEL CLOUDS ARE
EXPECTED WITH GENERALLY VFR CONDITIONS. MVFR TO LOCALLY IFR
CONDITIONS ARE EXPECTED IN ANY STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT WED AUG 1 2012/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

HEAT CONTINUES TO BE THE MAIN CONCERN WITH THIS FORECAST...ALONG
WITH RAIN CHANCES. EVEN WITH CLOUD COVER AND RAINFALL THIS
MORNING...TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON...WITH
AREAS FROM LITTLE ROCK AND WEST CLIMBING OVER THE CENTURY MARK.
ANOTHER MCV OVER SOUTHEAST KANSAS WILL MOVE SOUTHEAST INTO THE AREA
TONIGHT...AND CONTINUED RAIN CHANCES THROUGH THE OVERNIGHT HOURS.

WITH A SIMILAR SET UP THURSDAY TO TODAY...THINK THAT HEAT INDEX
READINGS WILL REMAIN A CONCERN...WITH THE HEAT ADVISORY CONTINUING
THROUGH THURSDAY AFTERNOON. SOME PLACES IN NORTHERN ARKANSAS MAY NOT
QUITE REACH CRITERIA...BUT WITH SEVERAL DAYS OF HOT
TEMPERATURES...HAVE KEPT ALL AREAS IN THE ADVISORY.

AS RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY MOVE WEST...NORTHWEST
FLOW WILL BRING SEVERAL IMPULSES INTO THE REGION. WHILE RAIN CHANCES
WILL NOT BE HIGH...THERE MAY BE ENOUGH CLOUD COVER ASSOCIATED WITH
THE FEATURES TO HELP KEEP HEAT INDEX READINGS IN CHECK. HAVE HELD
OFF ON EXTENDING HEAT ADVISORY INTO FRIDAY DUE TO THE RAIN AND
CLOUDS...EVEN THOUGH TEMPERATURES WILL REMAIN HOT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

MODELS RMN IN DECENT AGREEMENT THRU THE FCST PD. A STRONG UPR TROF
WL BE MOVG EWD THRU THE GREAT LAKES REGION AND NERN PART OF THE
NATION HEADING INTO EARLY NEXT WEEK. MEANWHILE...THE PERSISTENT UPR
RDG WL RETROGRADE WWD INTO THE ROCKIES...PLACING AR ON THE ERN
PERIPHERY OF THE RDG. AS A RESULT...A FNTL BNDRY WL APCH NRN AR ON
SUN AND IS PROGGED TO PUSH INTO CNTRL AR BEFORE STALLING OUT. THE
QUESTION RMNS IS HOW FAR S WL THE BNDRY MOVE INTO THE FA. KEPT POPS
IN 20-30 PERCENT RANGE THRU MOST OF THE PD. DISREGARDED THE GFS QPF
OUTPUT AS IT CONTS TO SUFFER FM CONVECTIVE FEEDBACK ISSUES.

THE BNDRY WL EVENTUALLY WASH OUT HEADING INTO THE MIDDLE OF NEXT
WEEK...WITH JUST THE TYPICAL WDLY SCTD DIURNAL CONVECTION POSSIBLE.
TEMPS WL RMN AT ABV NORMAL LVLS THRU THE PD.

FIRE WEATHER...

DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS VERY HOT CONDITIONS AND MAINLY DRY CONDS PERSIST. THE VERY
DRY VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO
EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT.

THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE
STATE. EXPECT WINDS OF 8 TO 15 MPH THE NEXT SEVERAL DAYS...WITH
HIGHER GUSTS IN SOME AREAS. MINIMUM RELATIVE HUMIDITY VALUES WILL
GENERALLY RANGE FROM 30 TO 40 PERCENT IN THE COMING DAYS...WITH SOME
LOCATIONS OVER WRN AR FALLING JUST BELOW 30 PERCENT. MANY COUNTIES
ACRS AR REMAIN UNDER BURN BANS...AND ANY FIRE WILL QUICKLY SPREAD
OUT OF CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     77  98  77  98 /  30  30  30  30
CAMDEN AR         75 101  77  99 /  20  20  20  20
HARRISON AR       74  98  76 101 /  30  30  30  30
HOT SPRINGS AR    80 103  77  99 /  20  20  20  20
LITTLE ROCK   AR  79 100  78  98 /  20  30  20  30
MONTICELLO AR     77 100  77  99 /  20  20  20  30
MOUNT IDA AR      76 103  76 100 /  20  20  20  20
MOUNTAIN HOME AR  74  98  76 100 /  30  30  30  30
NEWPORT AR        75  99  77  97 /  30  30  30  30
PINE BLUFF AR     76 100  77  98 /  20  20  20  30
RUSSELLVILLE AR   80 100  77  99 /  20  30  20  30
SEARCY AR         75  99  78  97 /  30  30  30  30
STUTTGART AR      77  98  78  98 /  20  30  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...56
Hazardous weather outlook, Aug 1, 5:00 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 1 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR A LARGE PART OF ARKANSAS
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
ARKANSAS TODAY...MAINLY OVER NORTHERN...CENTRAL TO SOUTHERN
AREAS. AN ISOLATED STRONG STORM MAY BE SEEN...BUT THE OVERALL
SEVERE STORM THREAT WILL BE VERY LOW. ANY RAIN THAT IS SEEN WILL
HAVE LITTLE AFFECT ON THE OVERALL DROUGHT CONDITIONS.

THE STATE REMAINS IN A HIGH TO EXTREME WILDFIRE DANGER DUE TO THE
ONGOING DROUGHT CONDITIONS AND BONE DRY VEGETATION. MOST COUNTIES
HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS ON THURSDAY
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.

ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT TIMES
DUE TO SOME UPPER LEVEL WEATHER SYSTEMS THAT WILL MOVE ACROSS
ARKANSAS. OVERALL RAIN AMOUNTS AND COVERAGE WILL REMAIN LOW. ALSO
THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN ISOLATED AND
BE VERY LOW.

THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME FOR THE
NEXT SEVERAL DAYS DUE TO THE ONGOING DROUGHT AND CONTINUED HOT
TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL EXPECTED IN
THE FORESEEABLE FUTURE TO BRING MUCH RELIEF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Aug 1, 6:05 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
605 PM CDT WED AUG 1 2012

ARZ005-006-015-012335-
BAXTER AR-FULTON AR-IZARD AR-
605 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IZARD...SOUTHWESTERN
FULTON AND NORTHEASTERN BAXTER COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAMALIEL LANDING...OR 10 MILES NORTHEAST OF
MOUNTAIN HOME...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              VIOLA...              SALEM ARPT...
  ROBINSON PT LNDG...   OXFORD...             MORRISTON...
  GAMALIEL LANDING...   FLINT SPRINGS...      BYRON...
  BEXAR...              WISEMAN...            WILD CHERRY...
  WHEELING...           VIOLET HILL...        VIDETTE...
  UNION...              MITCHELL...           HENDERSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3647 9212 3633 9171 3613 9184 3638 9235
      3650 9229
TIME...MOT...LOC 2305Z 296DEG 32KT 3640 9219

51
Local storm report, Aug 1, 6:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
651 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     BULL SHOALS             36.38N 92.59W
08/01/2012                   MARION             AR   LAW ENFORCEMENT

            ATLEAST TWO BOAT DOCKS WERE OVERTURNED AND A POWER LINE
            WAS DOWN IN BULL SHOALS.

&&

MCLAY
Special weather statement, Aug 1, 6:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
651 PM CDT WED AUG 1 2012

ARZ003-004-013-020035-
BOONE AR-MARION AR-SEARCY AR-
651 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR BOONE...NORTHWESTERN SEARCY AND
WESTERN MARION COUNTIES UNTIL 730 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF OMAHA...OR 13 MILES
NORTHEAST OF GREEN FOREST...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           VALLEY SPRINGS...     SELF...
  ROBERSON HOLLOW...    PYATT...              OMAHA...
  OLVEY...              MYRTLE...             DUGGER...
  CRAWFORD...           BERGMAN...            ZINC...
  RIDGEWAY...           EVERTON...            EROS...
  BURLINGTON...         BELLEFONTE...         WOODEN HILLS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3618 9273 3603 9293 3611 9295 3612 9306
      3637 9331 3645 9331 3651 9322 3651 9315
TIME...MOT...LOC 2352Z 318DEG 24KT 3640 9319

/56
Local storm report, Aug 1, 6:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     YELLVILLE               36.23N 92.69W
08/01/2012                   MARION             AR   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN IN YELLVILLE. ONE
            TREE WAS REPORTED TO HAVE FALLEN ON A HOUSE.

&&

MCLAY
Local storm report, Aug 1, 7:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRISON                36.24N 93.12W
08/01/2012                   BOONE              AR   LAW ENFORCEMENT

            UPDATE FROM PREVIOUS LSR. TREES WERE BLOWN DOWN AND
            SEVERAL BLOCKED ROADS. A BUSINESS SIGN WAS BLOWN DOWN
            ONTO A VEHICLE. THE VEHICLE WAS NOT OCCUPIED. POWER LINES
            WERE BLOWN DOWN AND POWER POLES WERE SNAPPED. A LOT OF
            RESIDENTS IN HARRISON REMAIN WITHOUT POWER. SEVERAL
            STRUCTURES REPORTED STRUCTURAL DAMAGE WITH ONE STRUCTURE
            HAVING TIN ROOFING COMPLETELY REMOVED. WINDS ESTIMATED 60
            TO 65 MPH.

&&

MCLAY
Special weather statement, Aug 1, 7:28 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
728 PM CDT WED AUG 1 2012

ARZ003-012-013-020115-
BOONE AR-NEWTON AR-SEARCY AR-
728 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOONE...
SOUTHWESTERN SEARCY AND NEWTON COUNTIES UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF LOST VALLEY SP...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...             WAYTON...
  VENDOR...             PONCA...              PELSOR...
  PARTHENON...          MT SHERMAN...         MT JUDEA...
  LURTON...             LOW GAP...            DEER...
  CROSSROAD...          COWELL...             COMPTON...
  BOXLEY...             TAYLOR MTN...         SUGAR TREE KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3582 9290 3572 9310 3573 9323 3600 9345
      3602 9345 3613 9330
TIME...MOT...LOC 0028Z 320DEG 26KT 3600 9331

/56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:15 PM CDTSevere Thunderstorm WarningLZKSharp15 min
Aug 1, 7:28 PM CDTSpecial Weather StatementLZKNewton47 min
Aug 1, 8:07 PM CDTSpecial Weather StatementLZKJackson48 min
Aug 1, 10:20 PM CDTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren40 min
Aug 2, 12:01 AM CDTSpecial Weather StatementLZKFaulkner29 min
Aug 2, 1:04 AM CDTSpecial Weather StatementLZKVan Buren31 min
Aug 2, 1:08 AM CDTSevere Thunderstorm WarningLZKCleburne, Van Buren37 min
Aug 2, 1:34 AM CDTSpecial Weather StatementLZKStone31 min
Aug 2, 4:09 AM CDTSpecial Weather StatementLZKFulton, Izard, Sharp46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.